Wyoming, 2006

Damaging Wind in Wyoming, June 19, 2006

June 19, 2006 · NWS RIW · 1 event in 1 county or zone

AWOS at Dubois Municipal Airport reported sustained winds of 46 knots gusting to 60 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

AWOS at Dubois Municipal Airport reported sustained winds of 46 knots gusting to 60 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 19, 1:43 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 1:43 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
243 PM MDT MON JUN 19 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY
SHORTWAVE THAT PUSHED A FEW THUNDERSTORMS ACROSS THE NORTHWEST THIS
MORNING INTO SOUTHEAST MONTANA THIS AFTERNOON.  TRAILING UPPER
TROUGH MOVING ACROSS CENTRAL IDAHO THIS AFTERNOON.  A FEW
THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHWEST WYOMING AHEAD OF
THIS SECOND TROUGH IN UPPER DIFLUENT SOUTHWEST FLOW.  SURFACE TROUGH
ACROSS CENTRAL WYOMING...SOUTHWEST INTO NORTHEAST UTAH WITH LOW
PRESSURE CENTERS JUST NORTH OF INTERSTATE 80...WELL SOUTH OF
MODEL PLACEMENTS AT THIS TIME.  BEST PRESSURE FALLS NEAR EASTERN
BORDER THIS AFTERNOON.  THIS DRY SOUTHWEST FLOW WILL HAVE A LIMITED
OPPORTUNITY TO PUSH INTO CENTRAL WYOMING BEFORE COLD FRONT PUSHES
THROUGH EARLY THIS EVENING.  WILL CONTINUE RED FLAG WARNINGS FOR
SOUTHERN AND CENTRAL WYOMING WITH RED FLAG CONDITIONS ACROSS THE WIND
RIVER BASIN AND LOWER ELEVATIONS OF NATRONA COUNTY EXPECTED TO BE
SHORT-LIVED LATE THIS AFTERNOON THROUGH EARLY EVENING.  MOST
FAVORABLE VERTICLE WIND PROFILES FOR STORMS THIS EVENING TO BE
ACROSS THE EASTERN BIG HORN BASIN AND JOHNSON COUNTY AHEAD OF
SURFACE TROUGH...HOWEVER HIGHER DEWPOINTS NOT EXPECTED TO MAKE IT
INTO THESE AREAS BEFORE TROUGH PUSHES EAST...TO NEAR WYOMINGS
EASTERN BORDER BY 06Z.   THEREFORE WILL REMOVE ISOLATED OF
LARGE HAIL AND DAMAGING WIND IN EVENING FORECAST.  SUBSIDENCE...
CLEARING SKY AND GUSTY NORTHWEST WIND TO FOLLOW TROUGH PASSAGE
LATER THIS EVENING WITH WINDS DIMINISHING EARLY TUESDAY MORNING.
TROUGH AND ASSOCIATED JET STREAK OVER NORTHEAST PACIFIC THIS
AFTERNOON FORECAST TO MOVE ACROSS NORTHWEST MONTANA TUESDAY
AFTERNOON STEEPENING LAPSE RATES ACROSS THE NORTHWEST MOUNTAINS
WITH WEAK UPSLOPE NORTHEAST FLOW ALONG THE CODY FOOTHILLS.  THIS
PATTERN SHOULD RESULT IN A FEW STORMS YELLOWSTONE NATIONAL PARK AND
THE HIGH TERRAIN WEST OF CODY WITH THE BIG HORN BASIN MOSTLY CAPPED
UNDER A FRONTAL INVERSION.  TEMPERATURES TUESDAY TO BE 8 TO 10F
COOLER THAN TODAY IN MOST AREAS BEHIND FRONT WITH BETTER RH
RECOVERIES.  HIGH PRESSURE TO THE WEST WITH SURFACE TROUGH IN THE
NORTHERN PLAINS WILL RESULT IN BREEZY WEST NORTHWEST WINDS ACROSS
THE SOUTH AND CENTRAL.   STEEP LAPSE RATES REMAIN OVER THE
NORTHWEST WEDNESDAY...BUT MOISTURE LACKING WITH MOST PWATS AROUND
0.4 ACROSS THE NORTH SO ONLY EXPECTING A STORM OR TWO FROM WASHAKIE
NEEDLES NORTH TO NEAR MEETEETSE RIM.  HIGH PRESSURE WILL EXTEND
ACROSS THE EASTERN PACIFIC ACROSS THE SOUTHERN U.S. BY THURSDAY
WITH ZONAL FLOW ACROSS THE NORTHERN TIER.  WEAK SHORTWAVES IN THIS
FLOW WILL CONTINUE TO KEEP THE THREAT OF ISOLATED THUNDERSTORMS
ACROSS THE NORTH AND EAST WITH A DRIER AND MORE STABLE AIRMASS
ENTRENCHED ACROSS THE SOUTHWEST AND WEST CENTRAL.  TEMPERATURES TO
REMAIN CLOSER TO SEASONAL NORMALS IN THIS FLOW REGIME.

.LONG TERM...FRIDAY THROUGH MONDAY
ON FRIDAY...A RETURN FLOW OF MOISTURE MAY SET UP ACROSS THE ERN ZONES
LEADING TO LATE DAY CONVECTION ALONG THE MOISTURE DISCONTINUITY...
ESPECIALLY WITH POTENTIAL FOR WNW TO NW FLOW AND FAVORABLE SHEAR
PROFILE. SAME COULD HAPPEN ON SATURDAY BUT AFTER COLLABORATION WILL
LEAVE IT DRY FOR NOW. ON SUNDAY...MONSOONAL MOISTURE COULD BEGIN
EDGING AROUND THE DESERT SOUTHWEST HIGH. WILL BROADBRUSH THE
SOUTHWEST AREA WITH ISOLATED THUNDERSTORMS FOR SUNDAY AND THE ENTIRE
AREA ON MONDAY. HARD TO TELL YET HOW MUCH MOISTURE WILL MOVE NORTH
AROUND THIS UPPER HIGH SINCE ITS NOT POSITIONED OPTIMALLY NEAR THE
4-CORNERS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR SOUTHERN
LINCOLN...SUBLETTE...SWEETWATER...FREMONT AND NATRONA COUNTIES FROM
THROUGH 7 PM MDT THIS EVENING.

&&

SHORT TERM...AEM
LONG TERM...SKRBAC
Hazardous weather outlook, Jun 19, 6:20 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
720 AM MDT MON JUN 19 2006

WYZ001>020-022>030-201100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
720 AM MDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON
AND EVENING AHEAD OF A FAST MOVING PACIFIC COLD FRONT.  A RED FLAG
WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 277...278
...279...280...283...288 AND 289 IN SOUTHERN AND CENTRAL
WYOMING FROM NOON TO 7 PM.

A PACIFIC LOW PRESSURE TROUGH AND WEAK...FAST MOVING COLD FRONT
WILL MOVE EAST INTO WESTERN WYOMING THIS AFTERNOON AND EVENING.
AHEAD OF THE COLD FRONT...STRONG SOUTHWEST WINDS WILL DEVELOP
ACROSS SOUTHERN AND CENTRAL WYOMING. RELATIVE HUMIDITY WITH DROP
INTO THE SINGLE DIGITS TO MID TEENS AS THE WINDS INCREASE AROUND
MID DAY. SOME ISOLATED HIGH BASED THUNDERSTORMS WILL DEVELOP OVER
THE WESTERN MOUNTAINS AND MOVE RAPIDLY TO THE NORTHEAST. THESE
CONDITIONS ALONG WITH CRITICALLY DRY FUELS WARRANT THE ISSUANCE OF
A RED FLAG WARNING FOR THIS AFTERNOON AND EVENING FOR FIRE
WEATHER ZONES 277...278...279...280...283...288 AND 289 IN SOUTHERN
AND CENTRAL WYOMING.

IN ADDITION...A FEW THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE
NORTHERN HALF OF WYOMING TODAY...A FEW OF WHICH MAY BECOME SEVERE
PRODUCING HAIL...STRONG WINDS...HEAVY DOWN-POURS AND DANGEROUS CLOUD
TO GROUND LIGHTNING. THOSE WITH OUTDOOR INTERESTS OVER THE NEXT
SEVERAL DAYS SHOULD BE AWARE OF THESE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG THUNDERSTORMS HAVING THE POTENTIAL TO PRODUCE HAIL...STRONG
GUSTY WINDS...HEAVY DOWN-POURS AND DANGEROUS LIGHTNING ARE POSSIBLE
IN JOHNSON COUNTY ON FRIDAY

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. PLEASE
REPORT HAIL SIZE AND ANY WIND GUSTS OVER 40 MPH. THANK YOU.

TEAM RIW

The radar

The Riverton/Lander radar (KRIW), 113 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 19, 3:55 PM MST
Where
Fremont County, Dubois Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.550, -109.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518580.